I was troubled to read the article by Ted Clarke about Brendan Boyle’s hypoglycemic seizures (“Cougar back after diabetic attack”). I am glad to hear that Mr. Boyle has recovered from this frightening, life-threatening episode. However, as a pediatrician with expertise in Type 1 diabetes mellitus (T1DM), I have concerns about some information in the article.
T1DM is a lifelong disease in which the body cannot produce insulin, a hormone that controls blood glucose (sugar). People with T1DM must check their glucose level frequently (by finger pokes or continuous glucose sensor) and must administer insulin frequently (by injection or insulin pump). Diabetes management involves diligent attention to diet, activity and glucose values. Blood sugar levels change from minute to minute.
Low blood sugar (hypoglycemia) is a medical emergency and can develop quickly. It can result in confusion, coma and seizures. Mild to moderate hypoglycemia can be treated with fast-acting sugar taken orally (juice, honey, dextrose tablets or gel). Semi-liquids (honey or gel) must be swallowed to work; they are not absorbed from the lining of the mouth.
Severe hypoglycemia resulting in unconsciousness or seizure (such as Mr. Boyle experienced) should not be managed with oral sugar. It must be managed with glucagon (the counter-hormone to insulin, which raises blood sugar levels rapidly).
As identified in Mr. Clarke’s article, glucagon can be injected (intramuscular), but there is a new product that enables glucagon to be given by nasal spray (intranasal). This product (Baqsimi) has been available in B.C. since January and is a single-use, pre-filled, ready-to-use device. It makes the administration of this lifesaving treatment simple; anyone can do it.
Studies demonstrated that untrained providers could effectively give intranasal glucagon 93 per cent of the time (compared to zero per cent for injectable glucagon!). Every child or adolescent (and I propose every adult) with T1DM should have glucagon available at all times, ideally the intranasal product.
To be clear, administering honey into the cheek with a tongue depressor is not an appropriate alternative to glucagon when treating severe hypoglycemia due to T1DM. I encourage individuals with T1DM (and those who know and care for them) to request information about intranasal glucagon from their diabetes care team.
I also want to promote the amazing resource we have in the NHA Prince George Diabetes Education Centre, staffed by some of the most highly trained diabetes care providers and educators in this province.